Hail, Platte
- When
- May 4, 10:15 AM CST
- Where
- Platte County, 11 mi NW of Columbus
- Measured
- 1.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.550, -97.517
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 4, 1:05 AM CST, 9 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 205 AM CDT SUN MAY 4 2003 DISCUSSION SHORT BECAUSE OF ONGOING STORMS THIS MORNING. SITUATION SETUP FOR A SEVERE WEATHER OUTBREAK ACROSS THE CENTRAL U.S. TODAY. STORMS THIS MORNING MAINLY ELEVATED...BUT THE LARGE BOW ECHO THAT FORMED EARLY THIS MORNING FARTHER TO THE WEST IS A HYBRID. THIS WAS ORIGINALLY SFC BASED....BUT HAS MODIFIED AS IT MOVED EWD. HIGH HELICITY...NEAR 400 M2/S2 THIS MORNING OVER SERN NE WITH 50-60 KT LOW LEVEL JET. UPPER LEVEL JET STREAK OF OVER 120 KTS WILL BE TRANSLATING NEWD TODAY PUTTING SERN NE AND SWRN IA IN LEFT FRONT QUADRANT...WITH STRONG UPPER LEVEL DIVERGENCE. SFC LOW SHOULD TRACK ENE FROM NWRN KS THIS MORNING AND ACROSS SERN NE THIS AFTN ACCORDING TO 00Z MESOETA. THIS SEEMS REASONABLE. SO FAR SERN NE WILL GET INTO THE WARM SECTOR...AND HIGHS MAY REACH 75-80. FARTHER N... EXPECT MAINLY 60S FOR NERN NE. SO THERE WILL BE A RATHER SHARP TEMPERATURE GRADIENT THRU CNTRL ZONES TODAY. STORMS LIKELY TO REINTENSITY THIS AFTN AND MODERATE RISK OF SEVERE WEATHER IN SPC DAY 1 OTLK LOOKS ON TARGET...AND WILL WORD THE HWO ACCORDINGLY. TORNADO THREAT SHOULD MAINLY BE CONFINED TO SERN NE AND SWRN IA FROM 1 PM TO 6 PM...IN VICINITY OF SFC LOW. DEWPOINTS SHOULD REACH THE MID TO UPPER 60S FROM ERN KS AND MO NWD INTO SERN PART OF FCST AREA...WITH AFTN CAPE VALUES 2500-4000 J/KG IN AREA WITH HIGHEST SFC DEWPOINTS. ACTION EXPECTED TO SHIFT OUT OF THE AREA EARLY IN THE EVENING... BUT MAY HAVE SOME LINGERING NON SEVERE PCPN FOR A WHILE. MAY HAVE SOME INSTABILITY SHOWERS MON AFTN...THEN DRY WEATHER FOR TUE. THE 00Z GFS BRINGS A DECENT SHORTWAVE TROF NEWD THRU THE CNTRL PLAINS WED AND WED NGT...SOME INTRODUCED CHANCE OF TSTMS. THEN WENT DRY ON THU. GFS TEMPS IN THE 4-7 DAY PERIOD GENLY ACCEPTED. .OMA...NONE. MILLER
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-041715- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 550 AM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL AFFECT THE AREA THIS MORNING WITH GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAIN. THE THREAT OF SEVERE WEATHER IS EXPECTED TO INCREASE THIS AFTERNOON AS A LOW PRESSURE CENTER AND A DISTURBANCE IN THE JET STREAM APPROACH FROM THE SOUTHWEST. THE ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE...WITH MORE THUNDERSTORMS POSSIBLE. THE MAIN WEATHER HAZARDS THIS AFTERNOON INTO THE EARLY EVENING ARE EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES MAY OCCUR WITH THE STRONGEST STORMS OVER THE SOUTHEAST CORNER OF NEBRASKA AND SOUTHWEST IOWA...WHERE THE COMBINATION OF INSTABILITY AND VERTICAL WIND SHEAR INDICATE SUPERCELL STORMS ARE THE MOST LIKELY. THE THREAT OF SEVERE WEATHER SHOULD DECREASE AFTER 7 OR 8 PM. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH FRIDAY...AND THEN AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS LIKELY TODAY...ESPECIALLY DURING THE AFTERNOON IN SOUTHEAST NEBRASKA AND THE SOUTHWEST CORNER OF IOWA. MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 525 AM CDT SUN MAY 4 2003 IAZ043-NEZ012-015-018-032>034-043>045-050>053-065>068-078-088>093- 041055- BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-GAGE-JEFFERSON- JOHNSON-LANCASTER-MONONA IA-NEMAHA-OTOE-PAWNEE-RICHARDSON-SALINE- SARPY-SAUNDERS-SEWARD-STANTON-THURSTON-WASHINGTON-WAYNE- INCLUDING THE CITIES OF...AUBURN...BEATRICE...BELLEVUE...BLAIR... CRETE...FAIRBURY...FALLS CITY...FREMONT...HARTINGTON...LINCOLN... NEBRASKA CITY...OMAHA...ONAWA...SEWARD...TEKAMAH...WAYNE 525 AM CDT SUN MAY 4 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 229 NO LONGER IN EFFECT... THE FOLLOWING COUNTIES ARE NO LONGER IN A SEVERE THUNDERSTORM WATCH... IN NEBRASKA...CEDAR...WAYNE...STANTON...CUMING...BURT...COLFAX... DODGE...WASHINGTON...BUTLER...SAUNDERS...DOUGLAS...SARPY...SEWARD... SALINE...LANCASTER...CASS...OTOE...JEFFERSON...GAGE...JOHNSON... NEMAHA...PAWNEE AND RICHARDSON. THE WATCH IS ALSO NO LONGER IN EFFECT FOR MONONA COUNTY IN IOWA. ANOTHER WATCH HAS BEEN ISSUED WHICH INCLUDES PORTIONS OF SOUTHWEST IOWA AND POINTS FARTHER TO THE EAST. IAZ055-056-069-079-080-090-091-041055- FREMONT IA-HARRISON IA-MILLS IA-MONTGOMERY IA-PAGE IA- POTTAWATTAMIE IA-SHELBY IA- INCLUDING THE CITIES OF...CLARINDA...COUNCIL BLUFFS...HARLAN... RED OAK...SIDNEY 525 AM CDT SUN MAY 4 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 230 IS IN EFFECT FOR HARRISON... SHELBY...POTTAWATTAMIE...MILLS...MONTGOMERY...FREMONT AND PAGE COUNTIES IN SOUTHWEST IOWA UNTIL 11 AM CDT. MILLER
IAZ055-056-069-079-080-090-091-041500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA NE 941 AM CDT SUN MAY 4 2003 SEVERE THUNDERSTORM WATCH #230 THAT WAS IN EFFECT FOR...FREMONT... PAGE...MONTGOMERY...MILLS...HARRISON...SHELBY AND POTTAWATTAMIE COUNTIES...HAS BEEN CANCELLED. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1048 AM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 AM PLATTE CENTER NE .88 INCH HAIL
05/04/03 PLATTE REPORTED BY STORM
SPOTTER.The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the first event began at 16:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356738.